[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.11.50. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 21, 1976

Propoxyphene-Overdose Deaths

Author Affiliations

Medical Director Crouse-Irving Memorial Hospital Drug Rehabilitation Unit Syracuse, NY

JAMA. 1976;235(25):2716. doi:10.1001/jama.1976.03260510010002
Abstract

To the Editor.—  With reference to Dr McBay's letter (233:1257, 1975), I would like to make the following comments.We are observing in upper New York State (Onondaga County) an equally alarming increase in the number of deaths from propoxyphene, either accidental from an overdose, or intentional as suicides. The Onondaga County Medical Examiner reported 11 deaths in 1974 secondary to propoxyphene ingestion. There were four barbiturate suicides. Most of the propoxyphene deaths have been of an accidental (overdose) nature.Certainly one of the reasons for the large number of propoxyphene deaths is related to the misconception on the part of the physician that this drug is innocuous. However, propoxyphene is structurally related to methadone. In fact, Forest Tennent, MD, in California directs a propoxyphene napsylate maintenance clinic for clients who demonstrate heroin-craving.It has been our experience that propoxyphene differs from other narcotics in that users are observed to

×